Nebraska, 2011

Hail in Nebraska, July 25, 2011

July 25, 2011 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms tracked across the northeastern Nebraska Panhandle during the evening of July 25th. A lone severe thunderstorm brought quarter sized hail to southern portions of Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms tracked across the northeastern Nebraska Panhandle during the evening of July 25th. A lone severe thunderstorm brought quarter sized hail to southern portions of Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 25, 4:53 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 25, 4:53 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT MON JUL 25 2011

.UPDATE...
ADDED LOW CHANCE POPS ALONG THE NORTHERN BORDER OF SHERIDAN AND
CHERRY COUNTY WITH A SLIGHT CHANCE EXTENDING SOUTH THROUGH MOST OF
NORTH CENTRAL NEBRASKA OVERNIGHT. 18Z NAM MODEL IS BEST AGREEMENT
WITH CURRENT CLUSTER OF STORMS EXITING SOUTHEAST OF BLACK HILLS
NEARLY ENTERING EXTREME NORTHEAST SHERIDAN COUNTY ATTM. STORM
MOTION SUGGESTS ACTIVITY TO DROP SOUTHEAST INT NORTH CENTRAL
NEBRASKA. LIMITING POTENTIAL WILL BE LESS EFFECTIVE CAPE
ENVIRONMENT AND EXISTING CAP TO OVERCOME ACROSS THE NORTH CENTRAL.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT MON JUL 25 2011/

SYNOPSIS...

    A 19Z SURFACE ANALYSIS SHOWED A BOUNDARY OR WEAK FRONT ACROSS
SOUTH DAKOTA WITH 65-75 DEWPOINTS POOLED ALONG IT. SATELLITE DERIVED
LIFTED INDICES AND PRECIPITABLE WATER SHOW A MOISTURE PLUME AND
INSTABILITY AXIS ALONG THAT BOUNDARY AS WELL.

SHORT RANGE...TONIGHT AND TUESDAY.

    WITH THE SURFACE BOUNDARY STRETCHED ACROSS SOUTH DAKOTA...THAT
AREA SHOULD BE THE FOCUS OF THUNDERSTORM DEVELOPMENT TONIGHT. THE
BIGGEST CHALLENGE FOR TONIGHT AND TUESDAY WILL BE TEMPERATURES AND
HUMIDITY. AT THIS TIME...IT APPEARS THAT DEWPOINTS WILL BE IN THE
60S AND HEAT INDICES MAY BE RIGHT 100F IN CENTRAL AND NORTH CENTRAL
NEBRASKA WHERE DEWPOINTS MAY APPROACH 70F. FOR THE TIME BEING
THEN...WE WILL NOT ISSUE ANY ADVISORIES FOR THE HEAT.

MEDIUM RANGE/EXTENDED...TUESDAY NIGHT THROUGH MONDAY.

    A SURFACE BOUNDARY PUSHES INTO WESTERN AND NORTH CENTRAL
NEBRASKA TUESDAY EVENING...THERE IS A POSSIBILITY OF A CONVECTIVE
SYSTEM DEVELOPING ACROSS WESTERN NEBRASKA AND CROSSING CENTRAL AND
NORTH CENTRAL NEBRASKA. WITH INSTABILITY BEING SOMEWHAT MARGINAL IN
NEBRASKA...HEAVY RAIN WOULD BE THE PRIMARY CONCERN WITH THE
CONVECTION.

    ANOTHER WEAK FRONT DROPS INTO NEBRASKA WEDNESDAY NIGHT AND
THURSDAY BRINGING ANOTHER CHANCE OF PRECIPITATION AND NOT-SO-HOT
TEMPERATURES. WITH THE FRONT STALLING ON THE CENTRAL PLAINS...SOME
MENTION OF THUNDERSTORMS WOULD STILL BE APPROPRIATE.

    TEMPERATURES RECOVER AGAIN BY THE WEEKEND...AND VERY HOT
TEMPERATURES CAN BE EXPECTED AGAIN.

AVIATION...
    GENERALLY VFR CONDITIONS THE NEXT 24 HOURS ACROSS THE REGION. A
FEW THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN TO THE WEST
LATE THIS AFTERNOON AND WILL DRIFT TO THE EAST...TOWARDS WESTERN
NEBRASKA...HOWEVER A STRENGTHENING CAP WILL LIKELY LEAD TO THEIR
DEMISE. AN UPPER LEVEL WAVE IS EXPECTED TO MOVE ACROSS SOUTH DAKOTA
PRODUCING THUNDERSTORMS WHICH MAY CLIP NORTHERN NEBRASKA...AND THE
KVTN TERMINAL...OVERNIGHT INTO EARLY TOMORROW MORNING.
OTHERWISE...MAINLY VFR CONDITIONS EXPECTED THE NEXT 24 HOURS ACROSS
THE REGION. WILL NEED TO MONITOR FOR POSSIBLE BRIEF MVFR/IFR
CIGS/FOG DUE TO RICH BOUNDARY LAYER MOISTURE IN THE
MORNING...HOWEVER LOW CONFIDENCE AT THIS TIME.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...SPRINGER
AVIATION...MASEK
Hazardous weather outlook, Jul 25, 1:39 PM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT MON JUL 25 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-262045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT MON JUL 25 2011 /239 PM MDT MON JUL 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTHERN
NEBRASKA TONIGHT. THE MAIN AREA OF CONCERN IS ALONG AND NORTH OF
HIGHWAY 20. NO SEVERE THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES MAY APPROACH 100 DEGREES EAST OF A LINE FROM
IMPERIAL...TO NORTH PLATTE...TO VALENTINE ON TUESDAY.

DURING THE AFTERNOON AND EVENING HOURS TUESDAY...AN APPROACHING
FRONTAL BOUNDARY MAY INITIATE THUNDERSTORMS ACROSS THE CENTRAL
AND NORTHERN PANHANDLE. AN ISOLATED SEVERE STORM IS POSSIBLE NORTH
OF A LINE FROM OSHKOSH TO O'NEILL WITH DAMAGING WIND GUSTS BEING
THE MAIN SEVERE THREAT.

THE UPPER LEVEL RIDGE OF HIGH PRESSURE RESPONSIBLE FOR THE HEAT
OVER THE PAST WEEK...WILL BREAK DOWN ON WEDNESDAY. AS THIS RIDGE
BREAKS DOWN...THE THREAT FOR THUNDERSTORMS INCREASES ACROSS THE
OUTLOOK AREA. AT THIS TIME...THE THREAT FOR SEVERE THUNDERSTORMS
IS LOW. HOWEVER THE RIDGE MAY RESTRENGTHEN FOR THE WEEKEND WITH
HIGHS BACK INTO THE MID 90S BY SUNDAY AND HEAT INDICES
APPROACHING 100 DEGREES AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jul 25, 6:19 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
819 PM CDT MON JUL 25 2011

NEZ004-094-260200-
SHERIDAN NE-WESTERN CHERRY NE-
719 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 800 PM MDT...

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOOVER LAKE...OR 11 MILES NORTH OF GORDON...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
SHELL LAKE STATE WILDLIFE MANAGEMENT AREA AROUND 730 PM MDT.
MERRIMAN AROUND 800 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG
Special weather statement, Jul 25, 7:02 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
802 PM MDT MON JUL 25 2011

NEZ005-094-260245-
EASTERN CHERRY NE-WESTERN CHERRY NE-
802 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 845
PM MDT/945 PM CDT/...

AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KILGORE TO STEER
CREEK CAMPGROUND TO 6 MILES SOUTHEAST OF INTERSECTION OF HIGHWAY 20
AND IRWIN ROAD...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
CROOKSTON AND INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD AROUND 810
PM MDT.
HIGHWAY 61 CROSSING THE SNAKE RIVER AND MERRITT RESERVOIR DAM AROUND
920 PM CDT.
HIGHWAY 61 MILE MARKER 190...HIGHWAY 97 CROSSING THE NIOBRARA RIVER
AND HIGHWAY 97 MILE MARKER 110 AROUND 825 PM MDT.
VALENTINE AROUND 930 PM CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG
Special weather statement, Jul 25, 7:32 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 PM CDT MON JUL 25 2011

NEZ004-260315-
SHERIDAN NE-
832 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 915
PM MDT...

AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF DIAMOND LAKE...OR 19 MILES
NORTHEAST OF ALLIANCE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DIAMOND LAKE...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...
  ARGO HILL...
  WATSON LAKE...
  HIGHWAY 250 MILE MARKER 10 TO 30...
  HIGHWAY 27 MILE MARKER 180 TO 190...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The North Platte radar (KLNX), 178 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 25, 7:52 PM MST
Where
Sheridan County, 14.29 mi NNW of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.260, -102.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323999.